Flood, Sussex
- When
- January 18, 9:41 PM EST to January 19, 2:26 AM EST
- Where
- Sussex County, Flatbrookville
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.100, -74.983
The combination of rain through the morning and afternoon of the 18th and melting snow produced flooding along sections of the Flat Brook during the night of the 18th. Storm totals averaged between one and two inches and with the additional water from the melting snow caused poor drainage and river flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of rain through the morning and afternoon of the 18th and melting snow produced flooding along sections of the Flat Brook during the night of the 18th. Storm totals averaged between one and two inches and with the additional water from the melting snow caused poor drainage and river flooding. The Flat Brook at Flatbrookville was above its 6 foot flood stage from 941 p.m. EST on the 18th through 226 a.m. EST on the 19th. It crested at 6.19 feet at 1115 p.m. EST. Storm totals included 1.16 inches in Sussex. The heavy rain was caused by the same deep southeast flow that brought the strong winds to Sussex County. The heaviest rain fell along and just prior to the cold frontal passage during the morning of the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 18, 9:00 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 900 PM EST WED JAN 18 2006 .UPDATE #2... WILL SEND ANOTHER QUICK UPDATE TO THE ZONES TO MAKE A FEW MORE ADJUSTMENTS TO CLOUD COVER. ALSO, MARINE FCSTR IS LOWERING GALE WARNINGS ON THE OCEAN TO SCA AT 9 PM. ALL FLAGS WILL BE DROPPED ON DEL BAY. LSN ******************************************************************** 645 PM EST WED JAN 18 2006 .UPDATE #1... WILL BE LETTING THE WIND ADVISORY EXPIRE ON SCHEDULE AT 7 PM. WINDS HAVE DIMINISHED FROM THIS MORNING AND AFTERNOON, BUT ARE STILL GUSTING TO AROUND 40 IN SOME AREAS. EXPECT WINDS TO FURTHER DECREASE OVERNIGHT. OTHERWISE, MADE SOME MINOR ADJUSTMENTS TO CLOUD COVER. REST OF PACKAGE LOOKS GOOD. LSN ******************************************************************** 305 PM EST WED JAN 18 2006 PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... WE WILL LET THE CURRENT WIND ADVISORY EXPIRE AT 7 PM. STILL SOME OBSERVED WIND GUSTS TO 40 KT UPSTREAM AND WITH THE SUN BREAKING OUT, THIS COULD STILL HELP MIX DOWN THE WIND GUSTS. ALSO WITH THE WET GROUND, ANY GUSTS OVER 40 KT COULD DOWN SOME TREES. THE GRADIENT THEN RELAXES OVERNIGHT AND WINDS SHOULD SLOWLY DIMINISH. OTHERWISE, THE COLD AIR THAT COMES IN OVERNIGHT, MOVES BACK OUT/MODIFIES TMRW AND FRI AS HIGH PRESSURE OVER THE SE STATES PUTS OUR AREA IN A WSW FLOW SURFACE AND ALOFT WITH WEAK RIDGING ALOFT. FORECAST TEMPS ARE GENERALLY IN LINE WITH THE MAV FOR THE HIGHS. HOWEVER, FOR THE MINS, FORECAST TEMPS ARE A LITTLE BELOW GUIDANCE AS TEMPERATURES SHOULD BE ABLE TO RADIATE DOWN CLOSER TO THE DEWPOINTS. THE GUIDANCE CLOUD COVER FCSTS LOOK TOO PESSIMISTIC CONSIDERING THE CLOUDS SHOULD BE MOSTLY CIRRUS AND THE FLOW IS ZONAL WITH WEAK RIDGING EMBEDDED WITHIN THE FLOW. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... NEXT MAIN SYSTEM TO AFFECT THE AREA IS STILL FORECAST TO BE THIS SATURDAY. A LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE SOUTHERN PLAINS ON FRIDAY, AND MOVE NORTHEAST TOWARD OUR AREA THROUGH SATURDAY. THE WARM FRONT ASSOCIATED WITH THE LOW IS FORECAST TO PASS THROUGH EARLY ON SATURDAY, WITH THE COLD FRONT PASSING THROUGH LATER DURING THE EVENING HOURS. TEMPERATURES SHOULD REMAIN ABOVE FREEZING ACROSS THE WHOLE AREA TO KEEP ALL PRECIPITATION LIQUID IN FORM. HOWEVER, IF MORE COLD AIR MOVES IN WITH THIS SYSTEM, THERE COULD BE A POSSIBILITY OF FROZEN PRECIP MAINLY AFTER THE COLD FRONT MOVES THROUGH. AGAIN HAVE REFRAINED FROM MENTIONING THUNDER IN THE FORECAST, AS THE DYNAMICS AND INSTABILITY COULD CHANGE BY THE TIME THIS SYSTEM MOVES IN. THOUGH WITH STRONG WIND FIELDS, LL WAA, AND GOOD UVVS BEING FORECASTED, THIS COULD BE UPDATED IN THE FUTURE...ESPECIALLY IF MORE INSTABILITY BECOMES MORE EVIDENT. MODELS CONTINUING TO SHOW A LOW PRESSURE DEVELOPING ALONG THE GULF COAST, A TRYING TO MOVE IT UP THE COAST ON TUESDAY, SO WILL CONTINUE TO INCLUDED A SLIGHT CHANCE OF PRECIP IN THE GRIDS. THOUGH IF THIS TREND CONTINUES, THIS WILL NEED TO BE UPDATED IN FUTURE FORECASTS. && .AVIATION... WELL CONTINUE TO SEE SOME LINGERING STRATOCUMULUS INTO THIS EVENING IN THE COLD ADVECTION. WITH DRY AIR BUILDING INTO THE REGION OVERNIGHT THE SKY SHOULD BECOME MAINLY CLEAR. THERE WILL CONTINUE TO BE A GUSTY WEST WIND INTO THIS EVENING. THE WIND SHOULD NOT ENTIRELY DECOUPLE OVERNIGHT, SO WEVE MAINTAINED A WEST TO SOUTHWEST WIND, GENERALLY 6 TO 10 KNOTS. && .MARINE... WELL HOLD ONTO THE GALE WARNING INTO THIS EVENING AND WELL DROP DOWN TO A SMALL CRAFT ADVISORY FOR THE OVERNIGHT PERIOD. IT WILL TAKE SEAS A BIT OF TIME TO SUBSIDE, SO WELL PROBABLY NEED THE SMALL CRAFT ADVISORY INTO THURSDAY ON OUR OCEAN WATERS. FOR FRIDAY INTO THE WEEKEND IT LOOKS LIKE A RELATIVELY TRANQUIL PERIOD EVEN THOUGH WELL SEE ANOTHER (WEAKER) COLD FRONT ON SATURDAY EVENING. && .TIDES... THERE WAS SOME VERY MINOR TIDAL FLOODING THIS MORNING, MAINLY ALONG THE NORTHERN PART OF THE JERSEY SHORE. THE ONLY REMAINING TIDAL FLOODING CONCERN IS FOR THE LOWER DELAWARE RIVER LATE THIS AFTERNOON. THE STRONG SOUTHERLY WIND THIS MORNING PUSHED WATER UP INTO DELAWARE BAY AND THE LOWER DELAWARE RIVER. WITH THE WIND SHIFTING TO THE WEST FOR THIS AFTERNOON AND THIS EVENING THE WATER WILL SLOWLY BEGIN TO DRAIN OUT TO SEA. HOWEVER, WITH THE INFLUX OF RUNOFF FROM THIS MORNINGS RAIN, THE LOWER DELAWARE RIVER WILL REMAIN HIGH AT LEAST INTO THIS EVENING. AS A RESULT, MINOR FLOODING IS LIKELY AROUND THE TIMES OF HIGH TIDE LATE THIS AFTERNOON. EVEN THOUGH THE GUIDANCE IS SHOWING SIGNIFICANT NEGATIVE DEPARTURES FOR THE OVERNIGHT LOW TIDE ON THE OCEANFRONT, IT DOESNT APPEAR AS THOUGH THE STRONGEST OF THE WESTERLY WINDS WILL PERSIST LONG ENOUGH TO RESULT IN THOSE VALUES COMING TO PASS. WHILE WE MAY GET CLOSE, IT APPEARS AS THOUGH WE WILL NOT SEE BLOW OUT TIDES OVERNIGHT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY ANZ450>455 UNTIL NOON THURSDAY. && SHORT TERM...STAUBER LONG TERM...ROBERTSON AVIATION...IOVINO MARINE...IOVINO TIDES...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 450 AM EST WED JAN 18 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-191000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 450 AM EST WED JAN 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL NOON FOR DELAWARE, NEW JERSEY, MOST OF THE NORTHEAST MARYLAND SHORE, AND EXTREME SOUTHEASTERN PENNSYLVANIA, WITH A WIND ADVISORY THEN IN EFFECT UNTIL 7 PM. A WIND ADVISORY IS IN EFFECT UNTIL 7 PM ELSEWHERE (EXTREME NORTHEASTERN MARYLAND, AND MUCH OF SOUTHEASTERN AND EAST-CENTRAL PENNSYLVANIA). A FLOOD WATCH IS IN EFFECT FOR ALL AREAS UNTIL NOON. ALSO, RAIN MAY END AS SNOW SHOWERS ESPECIALLY OVER HIGHER TERRAIN OVER NORTHWESTERN NEW JERSEY AND EAST-CENTRAL PENNSYLVANIA, WITH ANY SNOW AMOUNTS AN INCH OR LESS THIS AFTERNOON. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH TIDE THIS MORNING, THEN BLOW OUT TIDES ARE POSSIBLE THIS AFTERNOON ALONG THE NEW JERSEY AND DELAWARE COASTS AND LIKELY TONIGHT ALONG THE OCEAN FRONT AND DELAWARE BAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... IT WOULD BE APPRECIATED IF SPOTTERS COULD REPORT IN ANY STRONG WIND GUSTS (OVER 50 MPH) OR ANY DAMAGE REPORTS, AS WELL AS ANY FLOODING REPORTS.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487014.